Wyoming, 2008High Wind in Wyoming, January 15, 2008
January 15, 2008 · NWS RIW · 6 events in 6 counties and zones
Sustained southwest wind of 40 to 60 mph was recorded at several locations across western and central Wyoming. Localized gusts of around 70 mph were also observed.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sustained southwest wind of 40 to 60 mph was recorded at several locations across western and central Wyoming. Localized gusts of around 70 mph were also observed. The strong wind occurred in advance of a vigorous cold front which moved south from Montana during the day on Tuesday, January 15. Some of the stronger winds occurred along Interstate 80 near Green River where an automated station recorded sustained wind of 52 mph with gusts of 70 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 14, 3:31 PM MST, 9 hours 29 minutes earlier.
Area forecast discussion, Jan 14, 3:31 PM MST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MST MON JAN 14 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY
LARGE DISCREPANCY BETWEEN THE NAM12 AND THE GFS/ECMWF TODAY. SIDED
STRONGLY TOWARDS THE GFS/ECMWF WITH THE AFTERNOON PACKAGE. THE GFS
AND ECMWF SHOW MUCH MORE DIGGING WITH THE TROUGH LATER TONIGHT
INTO TUESDAY AND THIS IS SUPPORTED BY LATEST SATELLITE TRENDS.
EVENING CREW CAN GIVE THE LATEST MODELS ANOTHER LOOK-SEE AND HIT
THIS STORM HARDER YET IF NEED BE. BASED ON THE 18Z RUN OF THE
GFS...WE ARE STILL LIKELY UNDERDOING SOME OF THE POPS. WE MAY YET
NEED TO HIT MORE AREAS WITH LIKELY POPS DURING THE DAY TUESDAY AND
INTO TUESDAY EVENING. JET STREAK DYNAMICS COULD ALSO COME BRIEFLY
INTO PLAY EAST OF THE DIVIDE DURING THE DAY TUESDAY. ITS A RATHER
TRICKY FORECAST BASED ON THE SPEED OF THE FRONT...ITS SHARPNESS
AND THE STRONG POTENTIAL FOR HIGH WINDS AHEAD OF IT. WE COULD
TRANSITION RATHER RAPIDLY FROM A RELATIVELY MILD...HIGH WIND EVENT
TO SHARPLY COLDER WITH STRONG NORTH WINDS AND SNOW. IF THE GFS
TIMING HOLDS...THE FRONT MAY BE THROUGH THE ERN ZONES BEFORE THE
HIGH WIND WARNING EXPIRES. GFS TRYING TO INDICATE A SECONDARY
SHORTWAVE COMING DOWN FROM THE NORTH LATE TUESDAY NIGHT WHILE THE
NAM12 IS BONE DRY. HAVE LEANED TOWARDS THE HIGHER POPS UP NORTH
FOR AT LEAST THE HIGH COUNTRY...ESPECIALLY THE BIG HORNS.
BITTER COLD TEMPERATURES WILL BE BLOWN IN WITH THIS SYSTEM AND
OVERNIGHT LOWS WILL BE DRIVEN BY CLEAR AREAS TUESDAY NIGHT VS
AREAS WHERE LOW CLOUDS LINGER. HAVE TRENDED TEMPERATURES DOWN IN
MANY AREAS OF THE WEST WITH THE GREATEST CHANGE WHERE THE SKY MAY
CLEAR OFF. WEAKER SHORTWAVES IN A GENERAL ISENTROPIC/WARM ADVECTION
PATTERN DEVELOPS WEDNESDAY NIGHT AND THURSDAY WITH THE POTENTIAL
FOR MORE LIGHT SNOW EAST OF THE DIVIDE...MAINLY IN AND NEAR THE
MOUNTAINS AND PERHAPS THE LOWER ELEVATIONS. STRONG WINDS WILL
ALSO LIKELY RETURN TO THE WIND CORRIDOR AND CODY FOOTHILLS
WEDNESDAY NIGHT IN ADVANCE OF THIS PATTERN CHANGE. THIS WILL ALSO
HAVE TO BE WATCHED FOR ANOTHER ROUND OF HIGH WINDS EVEN WITH MORE
NW FLOW ALOFT.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY
THURSDAY NIGHT AND FRIDAY WILL BE DOMINATED BY NORTHWEST FLOW
ACROSS THE AREA...WITH STRONG RIDGING ALONG 135W AND A LONGWAVE
TROUGH ACROSS THE EASTERN HALF OF THE COUNTRY. THIS FLOW WILL BE
CONDUCIVE FOR LIGHT TO MODERATE OROGRAPHIC SNOW...ESPECIALLY
ACROSS THE NORTHERN MOUNTAINS. IN ADDITION...A WEAK CLIPPER SYSTEM
IS EXPECTED TO AFFECT THE AREA LATE THURSDAY INTO THURSDAY
NIGHT...BRINGING A SLIGHT REINFORCEMENT OF COLD AIR INTO THE
AREA...AND ENHANCING THE SNOW...ESPECIALLY ACROSS THE BIGHORN
MTS...WHERE SEVERAL INCHES OF SNOW COULD OCCUR. THE NORTHWEST FLOW
WILL CONTINUE FOR THE REMAINDER OF THE EXTENDED...WITH A DECENT
SHORTWAVE TROUGH AFFECTING THE AREA SATURDAY NIGHT THROUGH MONDAY
TIME FRAME...WITH THE 00Z GFS MORE PROGRESSIVE AND FASTER THAN THE
00Z ECMWF. HAVE BROAD BRUSHED POPS DUE TO TIMING ISSUES...BUT HIT
SUNDAY AND SUNDAY NIGHT THE HARDEST RIGHT NOW. THE COLD FRONT
ASSOCIATED WITH THIS TROUGH...WILL BRING YET ANOTHER REINFORCING
SHOT OF COLD AIR. THUS...BELOW AVERAGE TEMPERATURES ARE EXPECTED
TO CONTINUE FOR THE EXTENDED TIME FRAME. SATURDAY COULD BE THE
CLOSEST DAY TO NORMAL...AHEAD OF THE COLD FRONT SUNDAY/SUNDAY
NIGHT.
&&
.AVIATION...
WIDESPREAD VFR CONDITIONS TO PREVAIL THROUGH TUESDAY MORNING AS NEXT
SYSTEM CONTINUES TO APPROACH THE AREA. THE NORTHWEST WILL SEE
LOWERING CLOUD DECKS THROUGH THE OVERNIGHT HOURS...AND LIGHT SNOW
ACTIVITY BY 12Z TUESDAY. LOWERING CLOUD DECKS AND SNOWFALL WILL
SPREAD SOUTH AND EAST THROUGHOUT THE DAY ON TUESDAY. THIS WILL CAUSE
PERIODS OF MVFR TO IFR CONDITIONS OVER KJAC AFTER 12Z TUESDAY. AS
SNOW BECOMES MORE WIDESPREAD...PERIODS OF MVFR TO IFR CONDITIONS
WILL BE POSSIBLE OVER THE MAJORITY OF WYOMING AFTER 19Z TUESDAY.
&&
.FIRE WEATHER...
VERY STRONG TO HIGH WINDS ARE EXPECTED ACROSS PORTIONS OF CENTRAL
AND NORTHWEST WYOMING LATER THIS EVENING INTO TUESDAY BEFORE A
STRONG COLD FRONT PUSHES ACROSS THE AREA ON TUESDAY BRINGING AREAS
OF SNOW AND STRONG WIND. BITTER COLD AIR WILL BE USHERED IN BEHIND
THIS COLD FRONT WITH STRONG TEMPERATURE INVERSIONS DEVELOPING IN
MANY BASINS AND VALLEYS WEDNESDAY AND THURSDAY MORNING. MORE WIND
WILL LIKELY DEVELOP FROM NORTHEAST OR RKS TO CPR WEDNESDAY AND IN
THE CODY FOOTHILLS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 11 AM MST TUESDAY
FOR WYZ002.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 3 PM MST TUESDAY
FOR WYZ019-020.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON FOR
WYZ015.
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 AM MST TUESDAY
FOR WYZ003.
&&
SHORT TERM...SKRBAC
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...SKRBAC
Hazardous weather outlook, Jan 14, 3:12 PM MST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
312 PM MST MON JAN 14 2008
WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
312 PM MST MON JAN 14 2008
...HIGH WIND WARNING LATE THIS EVENING THROUGH TUESDAY MORNING FOR
THE ABSAROKA MOUNTAINS...
...HIGH WIND WARNING LATE THIS EVENING THROUGH 8 AM TUESDAY
MORNING FOR THE CODY FOOTHILLS...
...HIGH WIND WARNING FOR SOUTHEAST FREMONT COUNTY AND THE LOWER
ELEVATIONS OF NATRONA COUNTY FROM LATE THIS EVENING THROUGH 3 PM
TUESDAY...
...HIGH WIND WATCH FOR THE EAST SLOPE OF THE WIND RIVER MOUNTAINS
LATE TONIGHT AND TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED IN THE HIGH WIND WARNING AREAS OF
CENTRAL AND NORTHWEST WYOMING LATER TONIGHT INTO TUESDAY. WIND SPEEDS
OF 35 TO 45 MPH WITH GUSTS UP TO 65 MPH ARE EXPECTED ACROSS THE
LOWER ELEVATIONS IN THIS AREA WITH SPEEDS OF 40 TO 50 MPH WITH
GUSTS TO 75 MPH ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. SOME
TOWNS INCLUDED IN THE WARNING AREA INCLUDE...CASPER...JEFFREY CITY...
SWEETWATER STATION...CODY...CLARK AND THE CHIEF JOSEPH HIGHWAY.
A HIGH WIND WATCH ALSO CONTINUES FOR THE EAST SLOPE OF THE WIND
RIVER MOUNTAINS FOR LATE TONIGHT AND TUESDAY. THIS HIGH WIND WATCH
HAS BEEN DELAYED INTO THE EARLY MORNING HOURS BUT THE POTENTIAL IS
STILL THERE FOR A HIGH WIND EVENT. STAY TUNED FOR LATER STATEMENTS ON
THIS POTENTIAL WEATHER HAZARD.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
THE THREAT OF HIGH WINDS WILL CONTINUE INTO TUESDAY MORNING ACROSS
THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS AND THROUGH THROUGH TUESDAY
AFTERNOON ALONG THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS
FROM THE GREEN MOUNTAINS TO CASPER AREA. A STRONG COLD FRONT WILL
LIKELY PRODUCE A QUICK SHOT OF AROUND 2 TO 3 INCHES OF SNOWFALL
TUESDAY EVENING FROM THE GREEN MOUNTAINS TO CASPER. STRONG NORTH
WINDS OF 25 TO 35 MPH WITH GUSTS OF 40 TO 50 MPH WILL LIKELY PRODUCE
AREAS OF SIGNIFICANT BLOWING AND DRIFTING SNOW IN THESE AREAS
REDUCING THE VISIBILITY TO NEAR ZERO AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WINDS IN EXCESS OF 50 MPH. THANK
YOU.
TEAM RIVERTON
High Wind, Green Mountains & Rattlesnake Range
- When
- January 15, 1:00 AM MST to 9:00 AM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- January 15, 4:00 AM MST to 9:15 AM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 49 kt (56 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- January 15, 6:00 AM MST to 8:30 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High Wind, Rock Springs & Green River
- When
- January 15, 9:45 AM MST to 10:30 AM MST
- Where
- Rock Springs & Green River forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Flaming Gorge
- When
- January 15, 11:00 AM MST to 3:00 PM MST
- Where
- Flaming Gorge forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, East Sweetwater County
- When
- January 15, 1:45 PM MST to 3:00 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 15, 200813 events
- High Wind in Montana, January 15, 200861 kt wind · 4 events
- Extreme Cold in Alaska, January 15 to 16, 20082 events
- Blizzard in Alaska, January 15, 20081 event
- Flood in Indiana, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Lake-Effect Snow in New York, January 15, 2008$5,000 · 1 event
- Heavy Snow in South Dakota, January 15 to 16, 20081 event
- High Wind in Utah, January 15, 200869 kt wind · 1 event
- Wildfire in Texas, January 15 to 16, 20081 event
- Blizzard in Alaska, January 15, 20081 event
- Blizzard in Alaska, January 15, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65693, 65692, 65694, 65696, 65697, 65695.